Indiana, 2009Damaging Winds and Lightning Strike in Indiana, July 16, 2009
July 16, 2009 · NWS IWX · 3 events in 1 county or zone
A warm and unstable environment led to the development of thunderstorms. Moderate wind fields were brought down by a few of the stronger storms, causing isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and unstable environment led to the development of thunderstorms. Moderate wind fields were brought down by a few of the stronger storms, causing isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 15, 6:40 PM EST, 5 hours 30 minutes earlier.
Area forecast discussion, Jul 15, 6:40 PM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
740 PM EDT WED JUL 15 2009
.AVIATION/UPDATE...
CDFNT MOVG ACROSS NRN IN THIS EVE WITH MAX LAPS CAPES AROUND
1200J/KG AHEAD OF IT. APPEARS FRONT ALREADY THROUGH SBN AND WILL
PASS THROUGH FWA SHORTLY. FRONTAL CONVERGENCE AND UPR LEVEL
FORCING IS QUITE WK SO DOUBTFUL IF DEEP CONVECTION WILL DEVELOP IN
OUR CWA AS FRONT MOVES THROUGH. WILL CONTINUE TO MONITOR STLT AND
RADAR TRENDS THROUGH SUNSET AT WHICH TIME IF NO INDICATION OF
CONVECTIVE DEVELOPMENT, PLAN ON UPDATING GRIDS/ZONES TO REMOVE
MENTION OF TSTMS FROM THE 00Z-06Z TIME PERIOD. FOR 00Z TAFS JUST
FCST FEW CU THIS EVE DISSIPATING WITH LOSS OF HEATING LEAVING
CLEAR SKIES OVERNIGHT. WINDS WILL ALSO DIMINISH SOME WITH
RADIATIONAL COOLING BUT SHOULD BE SUFFICIENT GRADIENT TO PREVENT
FOG FROM FORMING OVERNIGHT. WITH RENEWED DIURNAL HEATING ON THU,
WEST WINDS SHOULD INCREASE INTO THE TEENS WITH SOME GUSTS IN THE
20S PSBL IN THE AFTN. ALSO EXPECT DIURNAL CU TO FORM WHICH COULD
DEVELOP INTO CIGS TOWARD EVE AS ONTARIO UPR LOW SENDS A SECONDARY
SHRTWV/CDFNT SEWD ACROSS THE WRN GRTLKS REGION.
&&
.PREV DISCUSSION... /ISSUED 354 PM EDT WED JUL 15 2009/
SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
SLIGHTLY CONVOLUTED NEAR TERM FCST AS PREFRONTAL TROUGH PUSHES
THROUGH NW IN ABOUT 100 MILES EAST OF SFC COLD FRONT NOW IN N
CENTRAL IL. THOUGH MASS AND MOISTURE CONVERGENCE WEAK ALONG BOTH
FEATURES...EITHER ONE COULD POTENTIALLY FIRE OFF CONVECTION THIS
AFTERNOON UNDER THE RIGHT REAR QUAD OF AN INTENSE H25 JET STREAK.
CONVERGENCE BETTER ALONG LEAD PREFRONTAL TROUGH INDICATED CLEARLY BY
SAT AND RADAR BUT THIS FEATURE MOVING INTO ENVIRONMENT WITH ONLY
TOKEN AMOUNTS OF MAINLY ELEVATED INSTABILITY /MUCAPES 500-900
J/KG/. SFC COLD FRONT ACROSS N CENTRAL IL LACKS MUCH CONVERGENCE
BUT IS MOVING INTO MORE UNSTABLE ENVIRONMENT OVER NE IL WHERE BREAKS
IN CLOUD COVER HAVE ALLOWED MLCAPES AND SB LI/S TO INCREASE TO ABOVE
1000 J/KG AND -4 RESPECTIVELY. LOWERING LFC/S AHEAD OF COLD FRONT
WOULD PROVIDE INCREASED CONFIDENCE IN CONVECTIVE INITIATION IF
VISIBLE SATELLITE SHOWED ANY MORE THAN A FLATTENED CU FIELD AHEAD OF
CONVERGENCE LINE. EVEN IF CONVECTION WERE TO FIRE ALONG COLD
FRONT...SVR POTENTIAL APPEARS GREATLY LIMITED DUE IN LARGE PART TO
PUTRID MID LEVEL LAPSE RATES. WITH H5 COLD POOL WELL NORTH...TALL
SKINNY CAPE PROFILES ARE THE NORM AHEAD OF THE FRONT AND COMBINED
WITH ONLY MARGINAL DEEP SHEAR /AROUND 30-35KTS/ A WIDESPREAD SVR
THREAT JUST DOES NOT LOOK TO BE IN THE CARDS. OVERALL...POTENTIAL
FOR SOME ISOLATED TO WIDELY SCATTERED CONVECTIVE ACTIVITY TO DEVELOP
ALONG ONE OR BOTH OF THESE BOUNDARIES WILL SUPPORT CONTINUATION OF
ONGOING LOW CHC POPS THIS AFTERNOON. COLD FRONT WILL CLEAR THE AREA
TONIGHT WITH ENTIRE CWA DRY BY 06Z.
A NICE DAY LOOKS TO BE ON TAP FOR THURSDAY AS DRIER AIR OVERSPREADS
AREA. EXPECT LITTLE IN THE WAY OF CU OR OPAQUE HIGH CLOUDINESS
WHICH SHOULD ALLOW FULL MIXING TO H85 RESULTING IN HIGHS IN THE LOW
TO MID 80S.
AS YET ANOTHER DEEP GREAT LAKES CLOSED LOW ESTABLISHES ITSELF...A
DISTURBANCE WILL ROTATE AROUND IT AND INTO THE AREA THU NIGHT.
THOUGH MOISTURE WILL BE SLIGHTLY LACKING...GOOD UPR DYNAMICS IN
COMBINATION WITH A WELL DEFINED SFC TROUGH WARRANT INCLUSION OF CHC
POPS INTO THE FCST OVERNIGHT. WITH TIMING A LITTLE IFFY EITHER SIDE
OF 06Z...DECIDED TO ADD THE POP FM 00Z-12Z FRI. AS TIMING DIFFS ARE
RESOLVED...MORE DETAIL CAN BE ADDED LATER.
LONG TERM...
FRIDAY THROUGH WEDNESDAY...A COLD FRONT SHOULD BE MOVING ACROSS THE
AREA EARLY FRIDAY FOLLOWED BY MUCH DRIER AIR SPREADING INTO THE
REGION. LOW LEVEL MOISTURE WILL BE LIMITED AND FORCING WEAK...SO
HAVE RETAINED JUST A SMALL CHANCE FOR A SHOWER FRIDAY AS THE FRONT
PASSES. AFTER FRIDAY...THE LATEST GFS...ECMWF...AND CANADIAN GEM
RUNS ALL SUPPORT AN UPPER LEVEL TROF DIGGING OVER THE EASTERN CONUS.
THIS SYSTEM WILL PROVIDE AN EXTENSIVE PERIOD OF COOL AND GENERALLY
DRY WEATHER. IT IS POSSIBLE THAT A SHORT WAVE TROF MOVING THROUGH
THE MAIN TROF MAY BE ABLE TO TRIGGER SOME SHOWERS THIS PERIOD...BUT
GIVEN TIMING UNCERTAINTIES HAVE LEFT CONDITIONS DRY. HAVE GENERALLY
LOWERED TEMPERATURES IN LINE WITH THE 00Z MEAN ENSEMBLE MOS
TRENDS...WHICH CONTINUE TO SHOW TEMPS TRENDING COLDER. THIS COOL
PATTERN WILL CONTINUE TO FOLLOW THE PATTERN OF THE LAST 2 WEEKS WITH
TEMPERATURES AT LEAST 5 TO 10 DEGREES BELOW NORMAL THIS WEEKEND.
GIVEN THE WESTERN PROGRESSION OF THE UPPER RIDGE AND THE HIGHLY
AMPLIFIED TROF THAT DEVELOPS DOWNSTREAM OVER THE GREAT LAKES
REGION...ONGOING HIGHS OF 79F TO 82F MONDAY AND TUESDAY MAY BE TOO
WARM.
AVIATION...DISCUSSION FOR 18Z TAFS...
PREDOMINATELY MVFR CIGS THIS AFTERNOON AT BOTH TAF SITES. KFWA WILL
LIKELY TEMPO IN AND OUT FM 18-20Z BEFORE LOWER CIGS W OF TAF SITE
MOVE IN TO STAY. INCLUDED VCTS MENTION AT BOTH SITES AS UPSTREAM
ATMOSPHERE BECOMING INCREASINGLY UNSTABLE IN ADV OF EWD PROGRESSING
COLD FRONT. EXPECT MVFR CIGS TO LIFT TO VFR AFTER FROPA AND
ATTEMPTED TO TIME ACCORDINGLY. SKIES WILL CONTINUE TO CLEAR AND
WINDS WILL VEER NW AFTER 12Z THU.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SHORT TERM...SIMPSON
LONG TERM...SKIPPER
AVIATION...JT
Hazardous weather outlook, Jul 15, 4:12 AM EST, 19 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
512 AM EDT WED JUL 15 2009
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-160915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
512 AM EDT WED JUL 15 2009 /412 AM CDT WED JUL 15 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS TODAY. WHILE ISOLATED STRONG
STORMS ARE POSSIBLE MAINLY THIS AFTERNOON...WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-160915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
512 AM EDT WED JUL 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS TODAY. WHILE ISOLATED STRONG
STORMS ARE POSSIBLE MAINLY THIS AFTERNOON...WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
Lightning, Kosciusko
- When
- July 16, 12:10 AM EST
- Where
- Kosciusko County, Atwood
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 41.270, -85.980
Lightning struck a tree adjacent to a mobile home in the West Haven Estates, traveled along a tree root and blew a hole in the floor of the home. A woman in the trailer heard a loud band and then observed her couch on fire. She, another adult and 2 children were able to escape unharmed. Damage was estimated at around $20,000.
Thunderstorm Wind, Kosciusko
- When
- July 16, 9:42 PM EST to 9:43 PM EST
- Where
- Kosciusko County, 0.42 mi N of Redmond Park
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $500
- Reported by
- NWS Employee
- Coordinates
- 41.386, -85.778
A NWS employee reported a 12 foot by 12 foot shed blown onto its side on Mock Road between County Road 300 East and Rookstool Road. Damage is estimated at $500.
Thunderstorm Wind, Kosciusko
- When
- July 16, 9:43 PM EST to 9:44 PM EST
- Where
- Kosciusko County, 1.13 mi WNW of Barbee
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.303, -85.741
A NWS employee reported a healthy tree limb, six to eight inches in diameter down on County Road 450 North, west of Brown Road.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arkansas, July 16, 20091 injured · $395,000 · 1.75 in hail · 38 events
- Tornado and Hail in Vermont, July 16, 2009$314,000 · EF0 · 17 events
- Hail and Damaging Winds in Illinois, July 16, 2009$500,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, July 16 to 17, 2009$56,000 · 3 in hail · 40 events
- Flash Flooding and Hail in Mississippi, July 16 to 17, 20092 injured · $36,000 · 1 in hail · 21 events
- Flash Flood and Damaging Winds in Louisiana, July 16, 2009$50,000 · 53 kt wind · 20 events
- Hail and Damaging Wind in Nebraska, July 16, 2009$73,000 · 1.75 in hail · 8 events
- Damaging Winds and Lightning Strikes in North Carolina, July 16, 2009$76,000 · 50 kt wind · 7 events
- Flash Flooding in Tennessee, July 16 to 17, 2009$80,000 · 4 events
- Hail and Damaging Winds in Arkansas, July 16, 2009$63,000 · 53 kt wind · 5 events
- Flash Flood and Hail in New York, July 16, 20092.5 in hail · 43 events
- Flash Flooding and Damaging Wind in Illinois, July 16 to 17, 2009$65,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181365, 181361, 181362.